Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 77, NWS Springfield, MO

July 11, 2006Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 11, 2006, 12:52 PM CDT for Ozark County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2006, 12:52 PM CDT (17:52 UTC)
Expired
Jul 11, 2006, 6:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:00 PM CDTFLASH FLOODTheodosia, MOSEVERAL LOW LYING ROADS ACROSS MUCH OF THE COUNTY BECAME IMPASSABLE FROM FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 111754
FFWSGF
MOC153-112345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 645 PM CDT

* AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT RAINFALL RATES FROM STORMS NEAR THEODOSIA WERE APPROACHING
  TWO INCHES PER HOUR.  OTHER STORMS OVER NORTHERN ARKANSAS WILL 
  MOVE INTO THIS AREA...AND CAUSE FLASH FLOODING TO OCCUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  GAINESVILLE...THEODOSIA...ISABELLA...SUNDOWN...AND WILLHOIT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3650 9277 3650 9213 3679 9212 3681 9277

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 112044
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT TUE JUL 11 2006

MOC153-112345-
OZARK MO-
343 PM CDT TUE JUL 11 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR OZARK COUNTY UNTIL 645
PM CDT...

A CLUSTER OF THUNDERSTORMS WHICH TRACKED ACROSS THE WARNED AREA 
EARLIER THIS AFTERNOON DROPPED NEARLY 2 INCHES OF RAINFALL. RUNOFF 
FROM THIS RAINFALL WILL CONTINUE TO PRODUCE FLOODING IN LOW WATER 
CROSSINGS AND OTHER FLOOD PRONE LOCATIONS.  ADDITIONAL SCATTERED 
THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND INTO THE EVENING 
HOURS.  DUE TO A MOIST AIRMASS IN PLACE...LOCALLY HEAVY RAINFALL IS 
POSSIBLE.

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

LAT...LON 3650 9277 3650 9213 3679 9212 3681 9277

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:02 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 11, 11:02 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1102 AM CDT TUE JUL 11 2006

.DISCUSSION...
GOING POP AND WEATHER GRIDS LOOK IN GOOD SHAPE SO MADE ONLY MINOR
TWEAKS. SHOULD SEE PRECIP INCREASE IN COVERAGE AFTER NOON AS THE
FIRST OF TWO MCVS OVER OKLAHOMA MOVES INTO SOUTHWEST MISSOURI.
VORTICITY MAX ASSOCIATED WITH 500MB THOUGH WILL COINCIDE WITH THIS
TO ENHANCE CONVECTION. LLJ OF 15-20KTS NO MUCH TO WORK WITH BUT
ISENTROPIC LIFT EFFECT NOTED ON 310K SURFACE WILL PROVIDE ADDITIONAL
SUPPORT.

HATCH

&&

.PREV DISCUSSION.../244 AM CDT MON JUL 11/
BENEFICIAL TO EXCESSIVE RAINFALL OCCURRED ACROSS THE AREA MONDAY
WITH PORTIONS OF SOUTH CENTRAL MISSOURI RECEIVING IN EXCESS OF 6
INCHES. DRY ANTECEDENT CONDITIONS KEPT FLASH FLOODING LOCALIZED BUT
THIS WILL NOT BE CASE IF ADDITIONAL HEAVY RAINFALL OCCURS. EARLY
MORNING CONVECTION WAS FOCUSED TO THE SOUTH ACROSS NORTHERN OKLAHOMA
AND ARKANSAS AND TO THE NORTH ACROSS CENTRAL MISSOURI. HOWEVER NEW
CONVECTION WAS DEVELOPING ACROSS THE MISSOURI OZARKS WITHIN THE 700
MB THETA-E GRADIENT. THE AIRMASS WAS VERY MOIST WITH THE 00Z SGF
SOUNDING DEPICTING PRECIPITABLE WATER VALUES NEAR 2 INCHES. WATER
VAPOR AND UPPER AIR ANALYSIS REVEAL A SHORTWAVE MAKING ITS WAY
ACROSS THE PLAINS. AT THE SURFACE A FRONT STRETCHED FROM EASTERN
IOWA TO THE OKLAHOMA PANHANDLE.

A VERY MOIST AIRMASS WILL REMAIN PLACE THE NEXT COUPLE OF DAYS WITH
PRECIPITABLE WATER VALUE REMAINING NEAR 2 INCHES. A DEEP WARM CLOUD
LAYER AND 850 DEWPOINTS AROUND 15 DEGREES C WILL SUPPORT VERY
EFFICIENT RAIN PRODUCING STORMS. A MYRIAD OF RESIDUAL OUTFLOW
BOUNDARIES WILL COMPLICATE THUNDERSTORM INITIATION. HOWEVER A BROAD
AREA OF SURFACE CONVERGENCE SOUTHEAST OF THE FRONT AND UPPER LEVEL
DIVERGENCE WILL SUPPORT SCATTERED TO NUMEROUS CONVECTIVE DEVELOPMENT
TODAY. WILL EXTEND FLASH FLOOD WATCH FOR SOUTH CENTRAL MISSOURI
THROUGH THIS EVENING FOR SOUTH CENTRAL MISSOURI WHERE ANY ADDITIONAL
RAINFALL COULD RESULT IN FLASH FLOODING. PROGGED SOUNDINGS SUGGEST
DEEP LAYERED SHEAR WILL REMAIN RELATIVELY WEAK WHILE FREEZING LEVELS
REMAIN ABOVE 15 KFT. THEREFORE SEVERE POTENTIAL WILL BE MINIMAL AND
CONFINED TO LOCALIZED STRONG WIND GUSTS.

THE FRONT WILL SAG SOUTHWARD AND EXTEND ACROSS SOUTHERN MISSOURI AND
KANSAS WEDNESDAY. THIS WILL MAINTAIN THE CHANCE OF SHOWERS AND
THUNDERSTORMS. STRONGER HEATING WILL LEAD TO MORE INSTABILITY
WEDNESDAY AFTERNOON WHICH MAY SUPPORT A FEW PULSE TYPE SEVERE STORMS.

RESIDUAL BOUNDARY WILL LINGER ACROSS THE AREA INTO THURSDAY.
UNCERTAINTY CONTINUES WHETHER A MINOR SHORTWAVE WILL TRACK INTO THE
REGION. AT LEAST ISOLATED CONVECTION WILL BE POSSIBLE THURSDAY WITH
MORE NUMEROUS ACTIVITY IF THE LATEST WRF MODEL VERIFIES.

THE UPPER RIDGE WILL EXERT ITSELF AS WE HEAD INTO LATE WEEK AND THE
WEEKEND. RISING 500 MB HEIGHTS AND MORE SUNSHINE WILL PUSH
TEMPERATURES INTO THE 90S. THIS COUPLED WITH THE DEWPOINTS NEAR 70
DEGREES WILL PROVIDE A PERIOD OF MUGGY CONDITIONS WITH HEAT INDICES
AROUND 100 DEGREES.

FOSTER

&&

.AVIATION...

FOR THE 12Z TAFS...WEATHER AROUND BOTH AIRFIELDS SHOULD BE INITIALLY
DRY THIS MORNING BUT WILL MOISTEN UP BY MID MORNING OR SO. WILL SEE
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPING BY 15-16Z AND
CONTINUE THROUGH THE AFTERNOON. CEILINGS WITH STORMS SHOULD DROP TO
AROUND 1500 FEET WITH VISIBILITIES DOWN TO 1-2 MILES IN HEAVY RAIN.
NO HAIL THREAT TO WORRY ABOUT AS FREEZING LEVELS TOO HIGH. MAIN
THREAT WITH THE THUNDERSTORMS WILL BE THE HEAVY RAIN AND POSSIBLY
SOME STRONGER WIND GUSTS.

GCC
&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLASH FLOOD WATCH FOR SOUTH CENTRAL MISSOURI UNTIL 10 PM.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 11, 12:51 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT TUE JUL 11 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1251 PM CDT TUE JUL 11 2006

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AND POSSIBLY WIND
  GUSTS TO 60 MPH.

  HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR COULD LEAD
  TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE ENTIRE
  OUTLOOK AREA THROUGH TONIGHT.

  DISCUSSION:

  A FEW UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION AND
  INTERACT WITH A VERY MOIST AIRMASS IN PLACE ACROSS THE OZARKS.
  CLUSTERS OF THUNDERSTORMS WILL DEVELOP AND PUSH ACROSS SOUTHEAST
  KANSAS AND MISSOURI OZARKS PRODUCING VERY HEAVY RAINFALL.
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR OVER
  AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL COULD LEAD TO
  FLASH FLOODING.

  MODERATE INSTABILITY WILL DEVELOP THIS AFTERNOON. ALTHOUGH WIND
  SHEAR WILL BE WEAK...A FEW SEVERE STORMS WITH STRONG STRAIGHT
  LINE WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THE CHANCE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
  CONTINUE WEDNESDAY AND THURSDAY. THE RISK OF SEVERE WEATHER WILL
  BE LOW.

  HEAT INDICES WILL APPROACH...OR EXCEED 100 DEGREES ACROSS
  PORTIONS OF THE OUTLOOK AREA BY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Local storm report, Jul 11, 9:06 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 AM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     DUDENVILLE              37.31N 94.10W
07/10/2006                   JASPER             MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS CAUSED DAMAGE TO A HOME IN
            THE COMMUNITY OF DUDENVILLE. SEVERAL TREES WERE ALSO
            DESTROYED AS WELL. THE NWS WILL CONDUCT A SURVEY ON THIS
            DAMAGE ON WEDNESDAY DUE TO A PRELIMINARY REPORT OF
            TORNADIC ACTIVITY.

&&

DCRAMER
Local storm report, Jul 11, 10:22 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 AM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      WEST PLAINS             36.73N 91.85W
07/10/2006                   HOWELL             MO   PUBLIC

            CONTINUED FLASH FLOODING. SEVERAL ROADS AND LOW LYING
            AREAS REMAINED INUNDATED.

&&

DCRAMER
Local storm report, Jul 11, 10:23 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1023 AM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      ROVER                   36.72N 91.62W
07/10/2006                   OREGON             MO   PUBLIC

            CONTINUED FLASH FLOODING NEAR THE ROVER AREA.

&&

DCRAMER
Local storm report, Jul 11, 10:25 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 AM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      ALLEY SPRING            37.14N 91.44W
07/10/2006                   SHANNON            MO   CO-OP OBSERVER

            NUMEROUS ROADS AND LOW WATER CROSSINGS BECAME IMPASSABLE
            DUE TO FLASH FLOODING. THE JACKS FORK RIVER FLOODED THE
            CAMP GROUND AT ALLEY SPRING CAMP GROUND...WITH FIVE FEET
            OF WATER COVERING THE MUCH OF THE CAMP GROUND.

&&

DCRAMER
Local storm report, Jul 11, 10:44 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 AM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 N BUFFALO             37.67N 93.09W
07/10/2006                   DALLAS             MO   EMERGENCY MNGR

            A SECTION OF HIGHWAY 65 BECAME INUNDATED WITH FLASH
            FLOODING. MORE FLASH FLOOD INFORMATION IN DALLAS COUNTY
            WILL BE RELAYED TO THE NWS WITHIN THE NEXT COUPLE HOURS.

&&

DCRAMER
Local storm report, Jul 11, 10:45 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      ALLEY SPRING            37.14N 91.44W
07/10/2006                   SHANNON            MO   PUBLIC

            CONTINUED FLASH FLOODING OVER MANY AREAS OF SHANNON
            COUNTY.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:45 PM CDTFlash Flood WarningSGFDallas, Howell, Laclede, Oregon, Shannon, Texas and 2 more13 hr
Jul 11, 12:19 PM CDTSevere Thunderstorm WarningSGFOzark56 min
Jul 11, 12:56 PM CDTFlash Flood WarningSGFShannon6 hr
Jul 11, 1:13 PM CDTFlash Flood WarningSGFDouglas, Howell, Texas6 hr
Jul 11, 2:20 PM CDTFlash Flood WarningSGFOregon5 hr
Jul 11, 2:47 PM CDTFlash Flood WarningSGFDent4 hr
Jul 11, 4:56 PM CDTSevere Thunderstorm WarningSGFWebster64 min
Jul 11, 5:09 PM CDTFlash Flood WarningSGFWebster6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.